Peter Bartley came into the office today with a two day history of black, tarry stools. The day before this started, he had had a terrible case of indigestion and took several slugs of Pepto-Bismol to quiet it down. This had helped, and he was feeling quite well today, but the color of his stools bothered him.
“His stools are probably black because of the Pepto”, Autumn said as she filled me in. I had another patient to see before Peter, so I asked Autumn to get orthostatic vitals on him while I went in to see Norma Daigle for her regular 3 month visit.
Norma’s thyroid test was normal, and her blood pressure was stable, but she looked very concerned, and she was clutching a pill bottle between her hands.
“Bigtown Pharmacy delivered this yesterday along with my other medicines, but I don’t know what it was for, so I didn’t take it”, she said, adding “there was also a bottle of trazodone, and I took one of those because I used to take them and I knew it worked good helping me sleep”.
I looked at the bottle. It contained escitalopram, the generic form of Lexapro. Norma is on lithium and Prozac. Lexapro in addition would be redundant and could bring on a manic episode if she were to take it for any length of time. At the upper right hand corner of the label was the prescriber’s name, a psychiatrist at Cityside Hospital.
“It’s from Dr. Hirsh, did you ever see him?” I handed the bottle back to her. She frowned and said “never heard of him”.
I called Bigtown Pharmacy on my cell phone. I posed my question and was put on hold for less than a minute. The pharmacist came on and admitted they had made a mistake. The medication was for Nancy Daigle, another patient of mine.
The pharmacist asked “Can we pick the medications up at your office this afternoon?”
“Well, one bottle is here and the other one is at the patient’s house”, I explained.
“Tell her we’ll pick both up at her house”, said the embarrassed pharmacist.
“Good thing you read labels”, I said to Norma, who just sat there, shaking her head.
Peter Bartley’s standing blood pressure was the same as when he sat down. His pulse was normal. As I placed my hand in the upper center of his abdomen and pushed slowly downward, he winced a little. His black stool tested strongly positive for blood. I told him it looked like he might have a bleeding ulcer and not just black stool from Pepto-Bismol.
My next patient, Beatrice Nash, was in for pain in her left hip. She had already been to the emergency room for this, and her hip x-ray had been normal. As I listened to her symptoms, I knew this was no ordinary groin pull, as the emergency room doctor had thought.
“I hurt more after I stand for a while”, Beatrice said.
“Show me where”, I asked her, and she put her left hand over the bony pelvis, well above the hip joint. Both hips and both knees had full movement without pain, her straight leg raising test was normal, there was no pain when I resisted her hip movements, and there was no groin hernia when she stood up. After she laid down on the exam table, I palpated her abdomen and there, deep in the left lower quadrant, was a tender mass.
“Is this where you hurt when you stand up”, I asked.
“Yes, that’s where I hurt”, she answered.
“We need to get some bloodwork and a CT scan of your abdomen and pelvis”, I said, “because it doesn’t look like your hip is the problem. You might have some sort of cyst in your pelvis.” I was worried this could be a tumor, but felt pleased that I had come up with a plausible explanation for her pain.
Diane Fehrer’s TSH was even more out of range than last time, when I bumped up the dose of her thyroid medicine, and she was feeling very tired.
“Are you sure you haven’t missed any pills”, I asked her, but she said she was sure she always remembered to take them. “Let me just double check with the pharmacy that you got the right strength”, I said and pulled out my cell phone. The pharmacy technician’s answers to my questions explained her slipping thyroid status: Diane had not picked up her old dose of levothyroxine for several weeks before her previous blood test, and last months’s new prescription was still waiting for her at the drugstore.
Next up was Matt Wikert, who had run some high blood pressures at home. The other day at at the nursing home where he is working as a physical therapist, the nurse had recorded 178/98 and had wondered if I wanted to see him right away. I said to have him check it a few more times and see me today. His pressure at check-in was 148/80.
“So your blood pressure looks better today. How are you feeling”, I asked.
“Well, I still have some pressure in my chest…”, he began.
My heart sank. The nurse had not said anything about chest pain, and I had not specifically asked. I know better. Fortunately his EKG was normal, and the character of the pain was quite atypical, so it probably isn’t angina, but, still, it was a sobering reminder that you really can’t assume anything in the practice of medicine:
A chief complaint is often only the patient’s self-diagnosis, or interpretation of a symptom. A high blood pressure can seem more significant than a vague pressure in the chest, and a pain above the hip can seem easier to explain as a hip pain than something there is no word for.
A pharmacist or a physician can get their patients mixed up, and patients forget their pills more often than we’d like to believe.
Not all patients with black stool while on Pepto-Bismol have black stool because of the Pepto-Bismol. Some have a bleeding ulcer, which is why they took the Pepto-Bismol in the first place.
And, if we hurry in our work, we are more likely to assume, instead of evaluate and examine thoroughly.